Statistics from Altmetric.com
We read with interest the case report by Courtney et al.1 It demonstrates the need to consider hyperhomocysteinemia as a risk factor in vascular occlusive disease, and also the importance of reducing homocysteine levels in such patients. In addition, a meta-analysis of 10 case-control studies on patients with a raised concentration of homocysteine has been found to be a risk factor for venous thrombosis.2 The young woman described in the report presented with recurrent ischaemic episodes involving the right leg initially, which required amputation. Two years later she had ischaemic left leg pain and six months later she developed small bowel infarction from which she did not recover. Histology during her last admission revealed a fresh thrombus with no evidence of organisation. However, in the discussion it is not mentioned explicitly whether the fresh clot was in the venous or the arterial mesenteric circulation. In addition, retrospectively one would wonder whether anticoagulation with warfarin would be a therapeutic option in such patients.
We thank Drs Umasankar and Huwez for their interest and comments about our paper, which concerned hyperhomocysteinaemia as a risk factor for vascular occlusive disease. They correctly point out that raised homocysteine is also established as a risk factor for venous thromboembolism and suggest warfarin as a therapeutic option. Meta-analyses have found an odds ratio of 2.5 to 2.95 for venous thromboembolic disease in patients with homocysteine levels greater than the 95th percentile of the control group.1,2 Recurrent venous thromboembolism has been shown to be more likely in patients with raised homocysteine after discontinuation of anticoagulation.3
However, the patient we reported did not have venous thrombosis and the fresh thrombus was reported in the arterial mesenteric circulation only. She did receive anticoagulation with warfarin but, regrettably, non-compliance was suggested by an international normalised ratio of 1.0 on admission to hospital.